Wyoming, 2016

Winter Storm in Wyoming, March 17 to 18, 2016

March 17 to 18, 2016 · NWS CYS · 17 events in 6 counties and zones

Moist upslope northerly flow and a stalled front along the Interstate 80 corridor in southeast Wyoming produced heavy snowfall. Gusty north to northwest winds of 25 to 35 mph produced areas of blowing snow and poor visibilities.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Moist upslope northerly flow and a stalled front along the Interstate 80 corridor in southeast Wyoming produced heavy snowfall. Gusty north to northwest winds of 25 to 35 mph produced areas of blowing snow and poor visibilities. Snow totals ranged from half a foot to just over three feet, highest over the Snowy and Sierra Madre mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 10:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 16, 10:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1155 PM MDT WED MAR 16 2016

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 253 PM MDT WED MAR 16 2016

A SIMILAR SITUATION COMPARED TO YESTERDAY WITH SCATTERED RAIN/SNOW
SHOWERS ONGOING ACROSS MUCH OF THE CWA THIS AFTERNOON. THIS SHOULD
BE CONVECTIVE IN NATURE...DRIVEN BY GOOD MID-LEVEL INSTABILITY VIA
700 HPA TEMPERATURES BELOW -10 DEG C. LITTLE OR NO ACCUMULATION IS
EXPECTED OUTSIDE OF THE MOUNTAINS. EXPECT LOW-ELEVATION SHOWERS TO
DIMINISH AFTER SUNSET AS THE AIR MASS STABILIZES. THE NEXT MID-LVL
DISTURBANCE PUSHES INTO OUR WESTERN ZONES LATE TONIGHT. THE SIERRA
MADRE AND SNOWY RANGES WILL BE IN THE LEFT EXIT REGION OF A 100 KT
H25 JET THROUGH 12Z-18Z THU...ALONG WITH FAVORABLE OROGRAPHIC LIFT
WITH DEEP WEST-TO-NORTHWEST FLOW ALOFT. MODELS AGREE WITH AT LEAST
0.4 INCH QPF OVERNIGHT...AND EXPECTED TEMPERATURE PROFILES SUGGEST
THAT WILL EQUATE TO 6+ INCHES OF SNOW. WE HAVE EXTENDED THE WINTER
WEATHER ADVISORY FOR THE MOUNTAINS THROUGH THU AM.

SNOW COULD SPREAD INTO THE PLAINS THU NIGHT/FRI. AN ELONGATED VORT
LOBE ASSOCIATED WITH A VIGOROUS MID-LEVEL SHORTWAVE IS EXPECTED TO
ENTER OUR WESTERN ZONES AFTER 18Z THURSDAY...AND SHIFT FROM W-TO-E
THROUGH 00Z SAT. THE NOSE OF A 100 KNOT 250 MILLIBAR JET IS LIKELY
TO BECOME ESTABLISHED OVER NORTH CENTRAL COLORADO...LIKELY PUTTING
THE I80 CORRIDOR IN A FAVORABLE POSITION FOR GOOD DYNAMIC LIFT. IN
THE MEANTIME...MODELS AGREE THAT A COLD FROPA OVERNIGHT WILL CAUSE
WINDS TO SHIFT TO THE EAST OR NORTHEAST. DEEP UPSLOPE WILL DEVELOP
ALONG/EAST OF THE LARAMIE RANGE WITH EXCELLENT LOW/MIDLVL MOISTURE
PROFILES ON FORECAST SOUNDINGS. NAM/GFS BUFKIT SOUNDINGS OVER KCYS
SHOW VERY STEEP LAPSE RATES AND STRONG LIFT IN THE DENDRITIC LAYER
OVERNIGHT...SO MESOSCALE CONVECTIVE BANDING IS PROBABLE. WE SHOULD
ALSO SEE SOME ENHANCEMENT WITH LOW-LEVEL CONVERGENCE AND MID-LEVEL
FRONTOGENESIS ASSOCIATED WITH THE SURFACE BOUNDARY. MODELS SEEM TO
BE COMING INTO MUCH BETTER AGREEMENT WITH THE SYNOPTIC SCENARIO...
AND HAVE BEEN PRETTY CONSISTENT WITH QPF AMOUNTS ANYWHERE FROM 0.4
INCH ON THE ECMWF TO 0.8 INCH ON THE NAM. THE GFS STILL SPLITS THE
DIFFERENCE AROUND 0.6 INCH FOR KCYS. FORECAST TEMPERATURE PROFILES
SUGGEST MOST...IF NOT ALL OF THIS WILL FALL AS SNOW...SO COULD SEE
WARNING-CRITERIA SNOW AMOUNTS. ISSUED A WINTER STORM WATCH FOR THE
I80 CORRIDOR BETWEEN ARL AND THE NEB STATE LINE AFTER COORDINATION
WITH WFO BOU. LARAMIE MAY SEE LESSER AMOUNTS WITH LOW LEVEL NORTH-
EAST FLOW AND DOWNSLOPE AFFECTS...BUT OPTED TO INCLUDE THEM IN THE
WATCH DUE TO POTENTIAL FOR BANDING.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 253 PM MDT WED MAR 16 2016

WARMUP BEGINS ON SATURDAY THOUGH STILL ON THE COOL SIDE AS THE
CWA REMAINS UNDER NORTHERLY FLOW ON THE BACK SIDE OF THE UPPER LOW
OVER IOWA. HEIGHTS SLOWLY RISING OVER THE AREA AS UPPER RIDGING
AMPLIFIES OVER THE WESTERN CONUS. THIS RIDGE WILL MOVE EAST ON
SUNDAY THEN FLATTEN SUNDAY NIGHT AND MONDAY LEAVING A QUASI-ZONAL
FLOW OVER THE REGION LATE MONDAY INTO TUESDAY. MILD TEMPERATURES
WILL RETURN SUNDAY AND CONTINUE THROUGH MONDAY WITH NO PRECIPITATION
SEEN. CHANGES BEGIN ON TUESDAY AS THE NEXT UPPER TROUGH SWINGS
INTO THE PACIFIC NORTHWEST AND MOISTURE INCREASES AHEAD OF THE
SYSTEM OVER OUR AREA. MODELS DIFFER IN HANDLING OF THIS SYSTEM
WITH THE EC DROPPING ENERGY SOUTHWARD AND CLOSING OFF AN UPPER LOW
OVER THE DESERT SOUTHWEST WEDNESDAY WHILE THE GFS PUSHES THE
ENERGY EASTWARD ACROSS THE NORTHERN AND CENTRAL ROCKYS INTO THE
PLAINS BY THAT TIME. REGARDLESS SHOULD SEE AT LEAST SCTD RAIN AND
SNOW SHOWERS FOR THE TUESDAY AND WEDS TIME PERIOD WITH COOLER
TEMPS AS WELL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1149 PM MDT WED MAR 16 2016

LIGHT SNOW AND IFR VIS ARE EXPECTED THROUGH 12Z AT RWL/LAR. SNOW
SHOWERS WILL CONTINUE TO BE POSSIBLE THROUGH THURS EVENING AT THE
WY SITES. VFR CONDITIONS WILL PREVAIL OVER THE NEBRASKA PANHANDLE.
WINDS WILL MOSTLY REMAIN BELOW 15 KTS.

&&

.FIRE WEATHER...
ISSUED AT 253 PM MDT WED MAR 16 2016

COLD AND UNSETTLED WEATHER THROUGH FRIDAY WITH NO FIRE WEATHER
CONCERNS. DRY SATURDAY THROUGH MONDAY AND THEN MORE CHANCES FOR
PRECIPITATION INTO THE MIDDLE OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL NOON MDT THURSDAY FOR WYZ112-114.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR WYZ110-115>119.

NE...NONE.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...SML
Hazardous weather outlook, Mar 17, 2:26 AM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
326 AM MDT THU MAR 17 2016

WYZ101>119-180930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
326 AM MDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE FOR AREAS NEAR THE COLORADO BORDER
THROUGH FRIDAY AFTERNOON. THE HEAVIEST SNOW WILL OCCUR ALONG
INTERSTATE 80 FROM LARAMIE TO CHEYENNE WHERE ACCUMULATIONS OF 6
TO 12 INCHES WILL BE POSSIBLE. WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW WILL BEGIN TO TAPER OFF BY FRIDAY EVENING. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-180930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
326 AM MDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, North Snowy Range Foothills

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Eight inches of snow was measured near Elk Mountain.

Winter Storm, Laramie Valley

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Nine inches of snow was measured 19 miles south of Rock River.

Winter Storm, South Laramie Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A foot of snow was measured at Buford.

Winter Storm, South Laramie Range Foothills

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Thirteen inches of snow was measured 21 miles west-southwest of Cheyenne.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 16.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SHAVE Project
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 19.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 22.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 25.5 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 19.5 inches of snow.

Winter Storm, Snowy Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 24 inches of snow.

Winter Storm, Snowy Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 28.8 inches of snow.

Winter Storm, Snowy Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 19.5 inches of snow.

Winter Storm, Snowy Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 37.8 inches of snow.

Winter Storm, South Laramie Range

When
March 17, 3:00 AM MST to March 18, 8:00 AM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated 18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643456, 643457, 643458, 643459, 643460, 643461, 643462, 643463, 643465, 643467, 643468, 643469, 643470, 643471, 643472, 643474, 643475.